Alert archive / Oklahoma / Flash Flood Warnings in 2000

Flash Flood Warning 34, NWS Norman, OK

October 25, 2000Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 25, 2000, 6:28 AM CDT for Woods County, Woodward County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 25, 2000, 6:28 AM CDT (11:28 UTC)
Expired
Oct 25, 2000, 8:30 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 107 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 251128
FFWOUN
OKC151-153-251330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
628 AM CDT WED OCT 25 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 830 AM CDT

* AT 625 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING TO
MOVE INTO THE WARNED AREA...WHERE 3 TO OVER 6 INCHES OF RAIN HAS
FALLEN THE PAST 12 HOURS. THE HIGHEST RAINFALL TOTALS EXTEND FROM
SOUTHWEST OF WOODWARD...NORTHEASTWARD THROUGH WOODWARD AND THE
ALABASTER CAVERNS...TO FREEDOM...NORTHEAST TO THE KANSAS LINE.
NUMEROUS ROAD CLOSINGS HAVE BEEN REPORTED.

* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
  FREEDOM...MOORELAND...PLAINVIEW...QUINLAN...SHARON AND WOODWARD

EXCESSIVE RUNOFF FROM THE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3655 9956 3620 9957 3620 9921 3697 9864
          3696 9933 3659 ~9923

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 4:20 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 25, 4:20 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT WED OCT 25 2000

UPPER LOW OVER SW IS ON THE MOVE AND WILL AFFECT THE AREA WITH
ANOTHER ROUND OF PRECIP TDY/TNT. FIRST SHOT OCCURRING NOW APPEARS
RELATED TO RRQ OF UPPER JET WHICH IS FORECAST TO LIFT SLOWLY E-NE
TODAY AND LIFT ACROSS CENTRAL PLAINS THIS EVENING. THINKING THAT A
BROKEN AREA OF PRECIP WILL GRADUALLY ADVANCE EAST OVER W-C OK
BRINGING SOME LOCALLY HEAVY RAIN AMOUNTS BUT NO LARGE SCALE MCS OR
WIDESPREAD FLOODING IS EXPECTED AT THIS TIME. MAY NEED A FEW MORE
LOCAL FLASH FLOOD WARNINGS THIS MORNING DEPENDING ON WHETHER LOCAL
AREAS ALREADY HIT HARD RECEIVE A SHOT OF HEAVY RAIN. LOWEST POPS
TODAY WILL BE ACROSS THE SE CWA.

WV/IR SAT SHOWS WRAPPED UP VORT CENTER MOVING EAST OVER NORTHERN NM.
THIS FEATURE PROGGED TO SWING EAST LATE TODAY AND FIRST HALF OF
TONIGHT WHICH WILL INTRODUCE ANOTHER CHANCE OF PRECIP...MAINLY
BEFORE MIDNIGHT...AND MAINLY OVER NORTH AND CENTRAL AREAS. SOME
CONCERN THAT SINCE THIS FEATURE TUCKS IN SO CLOSE BEHIND EXITING JET
BY THIS EVENING THAT IT MAY NOT PRODUCE ALL THAT WELL AND THE FIRST
MAIN SHOT OF PRECIP MIGHT BE IT WITH JUST SOME SCATTERED LIGHT
PRECIP TONIGHT. AGREE WITH SWODY1 THAT IF AIRMASS CAN RECOVER SOME
THERE IS POTENTIAL FOR SOME SVR THIS EVENING OVER NW OK BUT WILL NOT
MENTION IN ZONES AT THIS TIME.

THURSDAY IS EXPECTED TO BE SOMEWHAT OF A DOWN DAY FOR PRECIP WITH
FIRST MAIN LOW ALOFT MOVING OUT TO THE NORTHEAST...HOWEVER THERE
CONTINUES TO BE A GENERAL SW FLOW ALOFT AND MODELS INDICATE WEAK
IMPULSES SPITTING OUT AHEAD OF NEXT DIGGING TROUGH.  WILL KEEP LOW
POPS IN FOR THU-THU NIGHT AS A RESULT...BUT WILL EASE BACK A BIT
FROM PREV PKG FOR THU. BY FRIDAY...MOST MODELS IN AGREEMENT THAT
NEXT TROUGH WILL DIG SE THEN SWING OUT AS A NEG TILT TROUGH FRI
NIGHT THROUGH SAT NIGHT. HAVE ADDED SOME LOW POPS FOR FRIDAY WITH
AVN/ETA/MESOETA ALL HINTING AT SOME LIGHT PRECIP IN BROAD DIVERGENT
FLOW AHEAD OF TROUGH.

SATURDAY COULD BE INTERESTING ACROSS W-C OKLAHOMA FOR SEVERE
POTENTIAL IF S/W TROUGH SWINGS NEGATIVE TILT AS PROGGED. SURFACE
MOISTURE SHOULD MAKE A STRONG COMEBACK BENEATH THIS FEATURE AND WITH
STRONG COOLING ALOFT...INSTABILITY WILL BE SIGNIFICANTLY ENHANCED.
SUNDAY FINALLY LOOKS TO BE A MORE SETTLED DAY...BUT MRF HINTS THAT
ANY RESPITE FROM PRECIP WILL BE BRIEF WITH NEXT SHOT ALREADY COMING
IN TUE.

FCSTID = 33/DLF
OKC   72  62  75  60 /  90  60  30  40
HBR   72  59  75  60 /  90  60  30  40
SPS   74  62  77  62 /  90  40  20  40
GAG   70  58  73  56 / 100  60  30  40
PNC   70  62  75  60 /  90  60  30  40
DUA   76  64  78  62 /=  50  40  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 25, 2:41 AM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
241 AM CDT WED OCT 25 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    WOODWARD                  OK   FLOODING
10/25/00   WOODWARD                       SHERIFFS OFFICE REPORTS
                                          SEVERAL STREETS AND COUNTY
                                          ROADS FLOODED.

0222 AM    ARNETT                    OK   FLOODING
10/25/00   ELLIS                          SHERIFFS OFFICE REPORTS
                                          SOME COUNTY ROADS FLOODED.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 9:20 PM CDTFlash Flood WarningOUNEllis, Woodward3 hr
Oct 24, 11:30 PM CDTFlash Flood WarningOUNEllis, Woods, Woodward3 hr
Oct 25, 2:30 AM CDTFlash Flood WarningOUNEllis, Woods, Woodward2 hr
Oct 25, 4:32 AM CDTFlash Flood WarningOUNEllis, Harper, Woods, Woodward118 min
Oct 25, 9:28 AM CDTFlash Flood WarningOUNCaddo3 hr
Oct 25, 11:13 AM CDTFlash Flood WarningOUNComanche3 hr
Oct 25, 1:11 PM CDTFlash Flood WarningOUNCotton3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.